May 20, 2022

Painkillers such as aspirin, paracetamol and ibuprofen ‘increase the risk of tinnitus’

Daily use of painkillers such as aspirin, paracetamol and ibuprofen increases risk of tinnitus by up to a fifth, study warns

  • American doctors have found that a variety of common painkillers can increase the risk of tinnitus
  • Daily use of paracetamol was associated with an 18% higher risk of tinnitus
  • The study also found that ibuprofen and moderate aspirin use increased the risk by 16%.
  • The research used a 20-year hearing study using health data from 69,455 women

Regular use of over-the-counter pain relievers could increase your risk of developing tinnitus by almost a fifth, according to one study.

Scientists say that frequent use of drugs like aspirin, paracetamol and ibuprofen could lead to increased development of the common hearing problem.

Tinnitus – thought to affect one in 10 people – is a general term for hearing noises like ringing, buzzing or whistling that aren’t actually caused by an outside source.

Researchers at Brigham and Women’s Hospital in Boston looked at health data from nearly 70,000 women recruited in their 30s and 40s and followed for two decades.

Taking a daily dose of paracetamol – called acetaminophen in the US – was linked to an 18% increased risk of tinnitus.

Regular use of nonsteroidal anti-inflammatory drugs, a class of painkillers that may include ibuprofen, increased the risk by about 17%. And there was a 16% increased risk for moderate doses of aspirin, around 100 mg per day.

However, a daily dose of aspirin below 100 mg was not associated with an increased risk of developing tinnitus, the team said.

American scientists have found that taking over-the-counter painkillers once a day can increase the risk of developing tinnitus by almost a fifth. Taking paracetamol six to seven days a week was linked

Over-the-counter pain relievers like aspirin, paracetamol and ibuprofen are commonly taken medications for a variety of aches and pains and are often a key ingredient in a variety of sinus and cold/flu medications.

Over-the-counter pain relievers like aspirin, paracetamol and ibuprofen are commonly taken medications for a variety of aches and pains and are often a key ingredient in a variety of sinus and cold/flu medications.

WHAT IS TINNITUS?

According to the NHS, tinnitus refers to auditory noises, such as ringing, buzzing or whistling, that are not caused by an outside source.

It occurs due to damage to cochlear hair cells in the inner ear, which stretch and contract in response to sound-induced vibrations.

Very loud noises – in a nightclub or played through headphones – can overload these cells, leaving them temporarily or permanently damaged.

The damage forces other parts of the ear to overwork to compensate for the loss of function, leading to tinnitus and eventually chronic hearing loss.

According to the charity Action On Hearing Loss, around one in 10 UK adults suffer from tinnitus.

Treatment focuses on counseling and therapies to help people find ways to cope with their condition and reduce the anxiety it causes.

Tinnitus retraining therapy uses sound therapy to retrain the brain to tune out and be less aware of ringing and buzzing noises.

Deep breathing, yoga, and joining support groups can also help.

Although avoiding frequent painkillers may seem easy, researchers warned that many people could accidentally take risky doses of these medications due to the number of sinus and cold medications that contain them.

The study’s lead author, Dr Sharon Curhan, said the findings should make people reconsider taking random over-the-counter painkillers.

“Anyone who is considering taking these types of medications on a regular basis, it is advisable to consult with a healthcare professional to discuss the risks and benefits and to explore whether there are alternatives to the use of medications,” a- she declared.

Tinnitus is a relatively common condition and in most cases it is not a sign of anything serious.

It can sometimes go away on its own, and in addition to certain medications, it can also be caused by an ear infection or another cause of hearing loss.

The latest research relied on self-reported data by the women in the study regarding both tinnitus and painkiller use, so there are potential reliability issues in the data.

However, the authors said that viewing tinnitus as a condition that can only be perceived by the individual they needed to rely on self-reporting for the data.

The exact dosage of painkillers taken per day by the participants was not noted in the study.

The study was also observational, meaning the exact cause of the participant’s tinnitus cannot be determined.

However, previous research has indicated that painkillers can damage the inner ear and lead to hearing loss.

The researchers added that because their data only observed women, the vast majority of whom were white, further work with other demographics was needed to see if the findings were replicated.

The researchers used data collected over 20 years from 69,455 women recruited between the ages of 31 and 48 as part of a long-term hearing study.

The results were published in the Journal of General Internal Medicine.

Advertisement